Background: Ceritinib demonstrated a statistically significant effect on the progression-free survival versus chemotherapy in patients with advanced anaplastic lymphoma kinase (ALK) rearrangement in non-small cell lung cancer (NSCLC) as the first therapy or after previous treatment with crizotinib and one or two prior chemotherapy regimens in global phase 3 studies. However, some serious adverse effects related to ceritinib therapy were reported across these clinical studies. Among them, a grade 3 and 4 increase in hepatobiliary enzymes was one of the common adverse events related to treatment with ceritinib. However, the pathology remains unclear. Previously, increased Interleukin (IL)-18 was observed in both biliary duct disease and liver disease. Therefore, we hypothesized that IL-18 is involved in the pathology of hepatobiliary adverse effects related to treatment with ceritinib and evaluated the serum IL-18. Case presentation: The patient was a 53-year-old Japanese woman that we previously reported as having severe hepatobiliary adverse effects related to ceritinib therapy. Laboratory data, CT and MRI were obtained at each time point. IL-18 was evaluated by ELISA method at each time point. Immunochemical staining of liver tissue was performed as a standard protocol using antibodies against IL-18. Our records showed that the levels of serum IL-18 increased from the early stage of hepatobiliary adverse effects related to the treatment with ceritinib and were became worse with an increase in hepatobiliary enzymes and the progression of imaging abnormalities in the bile duct. Furthermore, IL-18 positive cells were detected in the inflammatory sites around the interlobular bile duct of the liver tissue. Conclusion: Our case report shows that the increase of serum IL-18 had a positive correlation with the progression of severe hepatobiliary adverse effects related to treatment with ceritinib and the involvement of IL-18 in the hepatobiliary inflammation by pathological evaluation. These results suggest that IL-18 could be a useful surrogate marker for the hepatobiliary toxicity of ceritinib. However, this is only one case report and further prospective observations will complement our data in the future.
- Drug induced hepatobiliary adverse events
- Interleukin 18
- Lung cancer